State health officials report vaping-related death, warn of dangerous symptoms
Illinois officials said Friday that a person who had recently used an e-cigarette and was hospitalized with severe lung illness died.
The death appears to be the first among a spate of mysterious lung illnesses now under investigation by state and federal health officials in connection with vaping -- at least 193 cases in 22 states, many in teens and young adults, according to the Centers for Disease Control and Prevention.
Reports of the number of people hospitalized for vaping-related lung illnesses have doubled in the past week, Illinois officials said in a statement. At least 22 people, ranging in age from 17 to 38, have experienced respiratory illness after using e-cigarettes or vaping, it said. State officials are working with local health departments to investigate another 12 individuals.
Cases have been reported in Chicago and Champaign, Cook, DuPage, Kane, Lake, Madison, McHenry, Peoria, St. Clair, and Will counties.
The person who died in Illinois was an adult, said Jennifer Layden, chief medical officer for the state, on a call. No further details about the person or what device or product had been used was provided.
"The severity of illness people are experiencing is alarming and we must get the word out that using e-cigarettes and vaping can be dangerous," Illinois Public Health Director Ngozi Ezike said in a statement.
A surge in vaping by teenagers over the past few years has led to an outcry over the harmful effects nicotine can have on developing brains and the potential for e-cigarettes to cause a new generation of young people to take up cigarette smoking. The Food and Drug Administration has dialed up criticism of companies like Juul Labs Inc., part-owned by Marlboro maker Altria Group Inc., over marketing it says targets young people. Juul says its products are intended to help adult smokers quit cigarettes.
It's possible the illness is not new but rather that it went undetected until vaping grew more popular, Brian King, deputy director of research translation in the CDC's Office on Smoking and Health, said on the call.
"We do know that e-cigarette aerosol is not harmless, so it is possible some cases may have already occurred," he said.
Emily Chapman, chief medical officer of Children's Minnesota, a hospital that has had several cases of lung injury related to vaping in the past month, said many of the cases have followed a similar and frightening pattern. The patient appears to have a viral infection -- with a fever, headache, muscle pain and an upset stomach -- that quickly progresses into what appears to be pneumonia. But testing turns up no signs of an infection. Instead, the condition continues to progress, with increasing inflammation in the lungs to the point that they stop functioning properly.
Several patients have been treated in the intensive care unit and even needed a ventilator to help them breathe.
"Even patients themselves have been stunned because there is this misconception that it's safe," Chapman said.
While some of the cases appear similar, officials said they don't know whether the illnesses are associated with the e-cigarette devices themselves or with specific ingredients or contaminants inhaled through them. Health officials have said patients have described vaping a variety of substances, including nicotine, marijuana-based products and do-it-yourself "home brews."
In many cases reported across the country, including in Illinois, patients have acknowledged using products that contain THC, the main ingredient that produces the high from marijuana, officials said. But no specific product has been identified in all cases, nor has any product been conclusively linked to illnesses, which may or may not be different diseases.
Officials said Friday they don't know why a surge of illnesses is surfacing now since various forms of the battery-powered e-cigarette devices have existed for more than a decade.
King said the potentially harmful ingredients substances in e-cigarette aerosol include ultrafine particles and flavorings, such as diacetyl, that have been linked to respiratory illnesses.
Mitch Zeller, who heads the Center for Tobacco Products at the Food and Drug Administration, said the agency is working to identify the products used, where they were purchased, how they were used, and whether other compounds were added. "That information needs to be strung together for every single one of these cases to see if any patterns emerge," he said.
Health officials say people who experience any type of chest pain or difficulty breathing after vaping in the weeks or months before should seek immediate medical attention. Health care providers caring for patients with unexpected respiratory illness should ask about a history of vaping or e-cigarette use, officials said.